Case Study: Tachycardia-Induced Cardiomyopathy with Ablation

Bonnie McDonald, RN, CEPS, RCES, Dr. Nadim Khan, Dr. Ketul Chauhan, Dr. Sunil Gupta Florida Hospital Zephyrhills Zephyrhills, Florida
Bonnie McDonald, RN, CEPS, RCES, Dr. Nadim Khan, Dr. Ketul Chauhan, Dr. Sunil Gupta Florida Hospital Zephyrhills Zephyrhills, Florida
In this article, the authors describe a case of tachycardia-induced cardiomyopathy, which is a weakening of the myocardium due to prolonged periods of a fast heart rate.1 Atrial ectopic tachycardia is believed to be secondary to increased automaticity of nonsinus atrial focus or foci. This arrhythmia, which is also known as ectopic atrial tachycardia or automatic atrial tachycardia, has a high association with tachycardia-induced cardiomyopathy. Atrial ectopic tachycardia is often refractory to medical therapy and is not usually responsive to direct current cardioversion.2 Tachycardia-induced cardiomyopathy is the most significant sequela of atrial ectopic tachycardia and may be insidious. The time to development depends on the rate and duration of the tachycardia; however, ventricular dilatation may be present on initial presentation.2 The incidence of tachycardia-induced cardiomyopathy is unknown and can occur at any age. In selected studies of patients with atrial fibrillation, approximately 25% to 50% of those with left ventricular dysfunction had some degree of tachycardia-induced cardiomyopathy.3 Background A 68-year-old female presents as a new client to a primary care physician. Not having seen a physician for over twenty years, with only a surgical history of tubal ligation, the patient complains of generally not feeling well. She reports two months of fatigue, lack of energy, occasional episodes of palpitations, shortness of breath and a dry cough. She has a decreased appetite with weight loss, lethargy and insomnia. EKG in office shows a heart rate of 140 beats per minute, appearing to be sinus rhythm. The patient is admitted and cardiology is consulted. Labs were normal, including thyroid and negative cardiac enzymes, but her B-type natriuretic peptide (BNP) level was 882 pg/mL on admission, elevating to 1615 pg/mL. A BNP level less than or equal to 100 pg/mL is representative of normal values in patients without congestive heart failure, while BNP levels above 900 pg/mL indicate severe heart failure.4 Chest x-ray showed pulmonary vascular congestion and cardiomegaly. Two-dimensional echo produced an ejection fraction of 20%. Our diagnosis was cardiomyopathy, New York Heart Association (NYHA) Class III congestive heart failure, and hypertension. Optimal medical therapy for congestive heart failure with diuretics, ACE inhibitors and beta blockers were ordered. The patient was also started on aspirin. When she is stable, a left heart catheterization will be performed. An electrophysiology consult was also ordered for assessment of supraventricular tachycardia and risk stratification for sudden cardiac death. Treatment After initial treatment with Cardizem infusion, Digoxin and beta blockers, the patient’s rhythm converted to sinus rhythm at a rate of 80-90 bpm with multiple episodes of paroxysmal atrial tachycardia at 140 beats per minute. Cardiac catheterization was then performed, which showed normal coronary arteries but severely reduced systolic function with ejection fraction of 20%, mild mitral regurgitation, and non-ischemic cardiomyopathy. EP indication was tachycardia-mediated cardiomyopathy. EP findings showed a regular tachycardia: 470ms, PR 130ms, QRS 70ms, QT 250ms, AH 70ms, HV 45ms. Measurements are normal; QT relates to cycle length. The AV Wenckebach cycle length was 380ms. Ventricular pacing demonstrated no VA conduction. There was a negative P wave in V1, and a positive P wave in the inferior leads. Next, the EnSite system and Array balloon (St. Jude Medical, St. Paul, MN) were utilized for three-dimensional mapping. The balloon was placed in the right atrium. The P wave was seen to originate in the superior (anterior) portion of the right atrium at the base of the right atrial appendage. The tachycardia terminated with the initial burn of 1 minute using a 4-mm ablation catheter. Further induction with isoproterenol infusion as well as burst pacing did not induce the patient into this tachycardia. Additional insurance burns were administered, and post procedure measurements were within normal range. Four months post procedure, the patient has an ejection fraction of 55% and is off anti-arrhythmics, beta blockers and medications for the treatment of congestive heart failure and cardiomyopathy. Summary The primary treatment for a tachycardia-induced cardiomyopathy is to correct the underlying tachycardia. If the tachycardia can be abolished, the heart muscle can recover after some time. It is extremely important to recognize this condition, as it is a cause of heart failure that is potentially reversible.3